question-icon

Is Quetiapine the right medicine for bipolar mood disorder?

default
Posted on Thu, 21 May 2015
Question: I had an panic attack on nov2012..I had to drop out of a prestigious institute...INITIALLY I WAS PUT ON SIZODON N FLUVOXYL,,,Then after 4 mnths it was withdrawn...Then went into a major depression...met a new doctor who was excellent n started a new course of medicines from april 2013...I joined a new college of new course.....tThings started getting better....initially i was not able to read,,,,now i can do,,,lost all my confidence...But now things have improved a lot ....all medicines have been withdrawn under doctors supervision....only quitipine sr which i ve been taking since 2yrs is left...NOW AT PRESENT I AM TAKING QUITIAPINE SR 200MG MORNING AND 400MG EVENING,,.Can u please help me to withdraw this quitiapine from my body......how should it be done...Is it a additive drug? all these are bugging me,,,,DOCTOR...pls help,,Can i become drugfree...
doctor
Answered by Dr. Srikanth Reddy (21 minutes later)
Brief Answer:
Its a safe medicine

Detailed Answer:
Hello,
Thanks for choosing health care magic for posting your query.
I have gone through your question in detail and I can understand what you are going through.
Its difficult to make a diagnosis based on the history available but going by the choice of medicines that your psychiatrists have used, it appears that bipolar depression was the probable diagnosis in your case. Now quetiapine in the doses of 600 is a very nice drug for prophylaxis of bipolar mood duisorder. The reasons:
1) It is very effective
2) The side-effect potential is very less except for sedation and weight gain in some cases
3) IT IS NOT ADDICTIVE
So probably this allays your anxiety. Unlike other recreational drugs like marijuana or opiods, the prescribed drugs are not addictive. You have been taking them cause they are helpful in keeping your illness at bay. The ideal duration of prophylaxis should be 5 years after you have completely recovered from the symptoms. Now that its only 2 years of recovery it will be very premature to stop the medicines as there will be a risk of relapse.
Still if you want it to be done, then the process is to reduce 100mg every week until you are off it. But please dont attempt it by yourself and keep your psychiatrist informed about what ever changes you are doing to your medications. Its only with your and psychiatrists consent that the withdrawal of medicines can be planned.
Given an option, I would suggest that you continue the medicines as of now.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback.
In future if you wish to contact me directly, you can use the below mentioned link:
bit.ly/dr-srikanth-reddy

Wish you good health,
Kind regards
Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Srikanth Reddy (3 days later)
iwant to know the withdrawal symptoms of quitiapine,,,,my bilurubin total is 1.55...Is it normal? 9 mnths back it was 1.33...does long term use of quitiapine cause liver damage...I am only 22yrs...PLs help me n will i be able to study n perform well due to withdrawal...n how to cope up ..
doctor
Answered by Dr. Srikanth Reddy (6 hours later)
Brief Answer:
It doesnt have any significant withdrawal symptoms

Detailed Answer:
Hello
Quetiapine doesnt have any significant withdrawal symptoms.
The bilirubin of 1.55 is definetly abnormal but not a very big concern. It will settle down with time if you dont do any further insult.
Kind regards
Dr. Srikanth Reddy

Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. Srikanth Reddy (17 hours later)
Dr.....bilirubin level is abnormal worries me....what do u mean by saying ii will settle if u will not add further insult....Pls tell as to how to reduce bilirubin level...Is it due to quitiapine drug
doctor
Answered by Dr. Srikanth Reddy (40 hours later)
Brief Answer:
quetiapine is safe

Detailed Answer:
Hello
Thanks for the follow up.
Quetiapine is safe and will not lead to rise in bilirubin. You should refrain from taking alcohol in any form. This will prevent any further insult to the liver.
Regards
Dr. Srikanth Reddy
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
Answered by
Dr.
Dr. Srikanth Reddy

Psychiatrist

Practicing since :2007

Answered : 2770 Questions

premium_optimized

The User accepted the expert's answer

Share on
Is Quetiapine the right medicine for bipolar mood disorder?

Brief Answer: Its a safe medicine Detailed Answer: Hello, Thanks for choosing health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. Its difficult to make a diagnosis based on the history available but going by the choice of medicines that your psychiatrists have used, it appears that bipolar depression was the probable diagnosis in your case. Now quetiapine in the doses of 600 is a very nice drug for prophylaxis of bipolar mood duisorder. The reasons: 1) It is very effective 2) The side-effect potential is very less except for sedation and weight gain in some cases 3) IT IS NOT ADDICTIVE So probably this allays your anxiety. Unlike other recreational drugs like marijuana or opiods, the prescribed drugs are not addictive. You have been taking them cause they are helpful in keeping your illness at bay. The ideal duration of prophylaxis should be 5 years after you have completely recovered from the symptoms. Now that its only 2 years of recovery it will be very premature to stop the medicines as there will be a risk of relapse. Still if you want it to be done, then the process is to reduce 100mg every week until you are off it. But please dont attempt it by yourself and keep your psychiatrist informed about what ever changes you are doing to your medications. Its only with your and psychiatrists consent that the withdrawal of medicines can be planned. Given an option, I would suggest that you continue the medicines as of now. Hope I am able to answer your concerns. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: bit.ly/dr-srikanth-reddy Wish you good health, Kind regards Dr. Srikanth Reddy M.D.